Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS New Orleans, LA

May 21, 2017Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 21, 2017, 7:01 AM CDT for Walthall County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 7:01 AM CDT (12:01 UTC)
Expired
May 21, 2017, 7:30 AM CDT
In force
29 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2627 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

033 
WUUS54 KLIX 211201
SVRLIX
MSC147-211230-
/O.NEW.KLIX.SV.W.0110.170521T1201Z-170521T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
701 AM CDT SUN MAY 21 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Central Walthall County in southern Mississippi...

* Until 730 AM CDT

* At 701 AM CDT, a severe thunderstorm was located over Salem, or
  near Kokomo, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3124 9004 3123 9003 3118 9003 3117 9001
      3114 9001 3113 9000 3113 8994 3111 8994
      3114 9019 3132 9017 3132 9004
TIME...MOT...LOC 1201Z 275DEG 34KT 3123 9007 

HAIL...1.00IN
WIND...60MPH
 
$$

MJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:01 AM CDT, 2 hours earlier.

Area forecast discussion, May 21, 5:01 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service New Orleans LA
501 AM CDT Sun May 21 2017

.DISCUSSION...Forecast is not as certain today as yesterdays felt.
We are beginning to see our cold front slide closer to the area and
it should move in later today/tonight before stalling out across the
area. There is a lot of moisture already in place which was evident
in our 00z sounding last night which measured 2.06". We are already
under WSW flow which will send a weak impulse or two across the
region at some point through today and tonight. Although somewhat
subtle the first impulse appears to be in eastern TX right now and
could approach the area later this morning. We are already feeling
some broad lift with scattered showers continuing to develop across
much of the region. Convection will eventually congeal into a more
concentrated mass but could be over (moved out of the area) by
midday/early afternoon. We then should begin to feel the effects of
the approaching subtropical jet (still moving through Mexico at this
time) at some point late this afternoon/evening. The location of
where the first area of showers and thunderstorms congeals is still
difficult to ascertain. The CAMs models seem to want to concentrate
convection over the southshore later this morning and then quickly
drive it south and dissipate around midday with renewed convection
late this afternoon in the northwest as the nose of the upper jet
inches closer to the region. The synoptic models generally show light
isolated to scattered showers through the morning with convection
firing up across the middle of the CWA this afternoon. Seeing what
is already occurring feel like the CAMs models (especially the NMM
and ARW) are handling the earlier convection better so will lean
towards convection becoming concentrated across the south half later
this morning and then more convection this afternoon moving in from
the west.

Quickly want to mention that there will be instability to work with
and if storms remain more scattered than expected then a few storms
may be able to peak up. Main concern from any strong to severe storm
will be strong to damaging wind gusts along with the possibility of
hail. Also can you can never rule out a tornado or two down here and
given the rich moisture and very low LCL's it may not take much for
one or two spin up tornadoes to develop with the right conditions.

We should see convection start to slack off again during the late
evening and overnight hours but this does appear a momentary calm as
things could pick up quickly Monday.

Concern is increasing in the threat of heavy rain Monday through
Tuesday. The set up is right for multiple rounds of moderate to
heavy rain. So here is what we have in play. Stalled front draped
WSW to ENE right across the region, WSW flow aloft(parallel to the
sfc boundary), very rich moisture with PWS hovering from 1.8
possibly to as high as 2.1" (this would easily be in the top 10%
climatologically), difluent/divergent pattern aloft with an active
sub-tropical jet pushing into the region, and cap that off with
instability. With all of this there any thunderstorm will be quite
efficient and this is providing a decent risk of Flash Flooding in
portions of the forecast area. Timing each round of is difficult but
the first round should occur early Monday and once it moves out the
next round could already be developing/on the way. Convection should
begin to slide to the southeast Tuesday with the heavy rain
hopefully done by Tuesday evening. Rain may not be completely over
until we get that main trough axis to finally swing through which
will be some time Wednesday.

With all of this have decided to issue a new Flash Flood Watch for
Monday and Tuesday (12z Mon-00z Wed) for widespread rainfall totals
of 3 to 6 inches and locally higher amounts expected. The 3 to 6
inches mentioned in the FFA is likely conservative as it could be
more like 4 to 8 inches however there is some concern that
convection could get anchored to the coast at some point and this
would shut off the heavy rain over northern and central portions of
forecast area. If storms train like they could then it is not out of
the question for some isolated areas to see in rainfall totals in
excess of 12 inches before everything is said and done.  Just to
point out some areas across the southeast, mainly in AL, saw 6-8
inches of rain just yesterday while closer to home Bogalusa had just
under 4 inches. That alone shows the potential for the environment
we are in.

Heading into the back half of the work week we will be far quieter.
The trough will move through and drive our cold front to the
southeast. Much cooler and drier air will move in and could lead to
temperatures being about 10 degrees below normal Wednesday through
Friday morning. It is getting late in the Spring so look for
temperatures to quickly moderate beginning Friday with near normal
temperatures this weekend. /CAB/

&&

.AVIATION... Active weather will continue today and last through
the TAF period. Expect VFR to MVFR conditions to prevail through
most of the period. Showers have already started to develop on over
the area. Will carry VCSH and VCTS through the TAF period as the
exact timing of showers and storms to specific TAF site will be
tough as storms should be scattered in nature. Expect the pattern to
continue for the next few days...however greater coverage of storms
are expected in the coming days. 13/MH

&&

.MARINE...
Gradient over the waters will continue to weaken and that should
keep winds in check. A slow moving cold front is expected to stall
over the waters today into Monday. Winds are expected to be mostly
under 15 knots prevailing through Monday with the exception being
near any thunderstorms or their associated outflow boundaries. A
weak low is still forecast to move along the front and that should
kick up winds over the waters Tuesday. A fairly strong late May cold
front may also bring some west to northwest winds over 15 knots
during the late Wednesday to Wednesday night periods.

&&

.DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring Mississippi River flooding
             Flash Flood Watch
             On going convection

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  85  66  76  62 /  60  40  90  90
BTR  86  70  79  66 /  60  40  90  90
ASD  86  71  81  65 /  80  40  80  90
MSY  85  76  83  70 /  80  50  80  80
GPT  84  74  80  67 /  80  40  70  90
PQL  86  71  84  65 /  80  50  60  90

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from Monday morning through Tuesday evening
     for LAZ034>037-039-040-046>050-056>072.

GM...None.
MS...Flash Flood Watch from Monday morning through Tuesday evening
     for MSZ068>071-077-080>082.

GM...None.
&&

CAB
Hazardous weather outlook, May 21, 5:11 AM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
511 AM CDT Sun May 21 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-212215-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
511 AM CDT Sun May 21 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are possible
today. Thunderstorms will produce frequent lightning and brief
heavy downpours. A few storms could become strong to severe
with the main concern being strong to damaging winds and hail.
One or two quick short lived tornadoes can not be ruled out
however this threat is quite low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Numerous to widespread showers and thunderstorms are expected
Monday through Tuesday as a weak front stalls across the area.
Heavy rain will be a major concern during this time with event
totals expected to range from 3 to 6 inches although this could be
a conservative estimate. Locally higher totals are expected and if
storms train over some areas multiple times it is not out of the
question to those locations could see in excess of 12 inches of
rain. A Flash Flood Watch has been issued for all of the area from
Monday morning through Tuesday. Depending on where the heaviest
rain sets up there could be river flooding issues as well.

After Tuesday no hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of severe weather or flooding to local
law enforcement or the National Weather Service.

In the hours before

Special weather statement, May 21, 6:44 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
644 AM CDT SUN MAY 21 2017

MSZ070-071-211230-
Pike MS-Walthall MS-
644 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTHALL AND
NORTHERN PIKE COUNTIES UNTIL 730 AM CDT...

At 643 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jayess, or 14 miles northwest of Kokomo, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mccomb, Magnolia, Summit, Salem and Mccomb Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3134 9011 3134 9009 3133 9008 3133 9004
      3124 9004 3123 9003 3118 9003 3117 9001
      3114 9001 3113 9053 3135 9047 3135 9011
TIME...MOT...LOC 1143Z 273DEG 23KT 3130 9022

MJH

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:15 PM CDTSpecial Weather StatementLIXHancock45 min
May 20, 7:44 PM CDTSpecial Weather StatementLIXHarrison46 min
May 20, 8:28 PM CDTSpecial Weather StatementLIXHarrison, Jackson62 min
May 21, 3:48 AM CDTFlash Flood WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson56 hr
May 21, 6:44 AM CDTSpecial Weather StatementLIXPike, Walthall46 min
May 21, 9:54 AM CDTSpecial Weather StatementLIXHarrison, Jackson36 min
May 21, 1:42 PM CDTSpecial Weather StatementLIXAmite48 min
May 21, 2:49 PM CDTSpecial Weather StatementLIXAmite41 min
May 21, 3:24 PM CDTSevere Thunderstorm WarningLIXAmite, Pike36 min
May 21, 4:04 PM CDTSpecial Weather StatementLIXAmite41 min
May 21, 4:26 PM CDTSpecial Weather StatementLIXWilkinson49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.